We report a case of euglycaemic diabetic ketoacidosis (EDKA) in a 43-year-old woman with type 2 diabetes mellitus who presented to the emergency department with problems of vomiting, cough, shortness of breath and generalised weakness after following a ketogenic diet for 2 weeks. Therapy with sodium glucose transport protein-2 empagliflozin had been started 2 months prior. Initial evaluation revealed high anion gap metabolic acidosis with blood glucose level of 169 mg/dL. Treatment for EDKA with fluid resuscitation, intravenous insulin and dextrose resolved her acidosis and symptoms in less than 24 hours. Empaglifozin was discontinued on discharge. This entity represents a diagnostic challenge since the differential diagnosis is broad with a potentially misleading clinical presentation that can result in delayed diagnosis and adverse outcomes including acute kidney injury, multiple electrolyte abnormalities, cerebral oedema, acute respiratory distress syndrome, shock and death.
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors Concept and design, data analysis and interpretation, and drafting article: AL. Critical revision of article: AAG, AS and JTR. Approval of article: all authors.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.